The effect of prehospital nebulized naloxone on suspected heroin-induced bronchospasm☆,☆☆

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Snorting or smoking heroin is a known trigger of acute asthma exacerbation. Heroin abuse may be a risk factor for more severe asthma exacerbations and intubation. Heroin and other opioids provoke pulmonary bronchoconstriction. Naloxone may play a role in decreasing opioid-induced bronchospasm. There are no known clinical cases describing the effect of naloxone on opioid-induced bronchospasm.

Methods

This is an observational study in which nebulized naloxone was administered to patients with suspected heroin-induced bronchospasm. Patients with spontaneous respirations were administered 2 mg of naloxone with 3 mL of normal saline by nebulization. We describe a case series of administrations for suspected heroin-induced bronchospasm.

Results

We reviewed 21 administrations of nebulized naloxone to patients with suspected heroin-induced bronchospasm. Of these, 19 patients had a clinical response to treatment documented. Thirteen patients displayed clinical improvement (68%), 4 patients had no improvement (21%), and 2 patients worsened (10%). Of the 2 patients who had clinical decline, none required intubation. Of the patients who improved, 1 patient received only nebulized naloxone and 1 patient received naloxone and albuterol together. Seven patients showed clinical improvement after the administration of albuterol, atrovent, and naloxone together as a combination. Four patients showed additional improvement when the naloxone was administered after the albuterol and atrovent combination.

Conclusion

Naloxone may play a role in reducing acute opioid-induced bronchoconstriction, either alone or in combination with albuterol. Future controlled studies should be conducted to determine if the addition of naloxone to standard treatment improves bronchospasm without causing adverse effects.

Related Topics

    loading  Loading Related Articles